Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

Living with Graves' Disease



Many people ask: “What can I do about my Graves’ disease”? When you feel helpless and powerless, a sense of hopelessness sets in. Although your Graves’ disease will not go away, there are many things you can do to have a greater sense of mastery in your life. What you eat, what you do, what you think and what you know – all of these things can affect your life.

Read how a student fought Graves' disease to see her dreams come back
more ...

Medical Care

First and foremost, adequate health care is a Must. Select your physician with care. Ask Questions. Although your physician may not be able to spend hours with you, your questions deserve answers. If there are no answers (which in many instances there are none), you deserve that information, too – after all, this is a team effort, and you are the captain. Your medication is essential, as is regular monitoring of your thyroid hormone levels.  Excessive levels of thyroid hormone can cause symptoms of insomnia, anxiety, jitteriness, changes in libido, heat intolerance, fatigue, racing heart, and unexplained weight loss.  If your levels of thyroid hormone are too low, you will experience hypothyroid symptoms. These are slow heart rate, hair and nail changes, dry skin, sensitivity to cold, joint pains, hoarseness, weight gain, loss of appetite, difficulty concentrating, depression, constipation, changes in libido (sex drive), muscle weakness or muscle cramps, and puffy eyes. If you begin to notice any change in symptoms, contact your doctor; a simple blood test will clarify if your medication needs adjusting. You are not “bothering” the doctor.

Nutrition

There are a number of nutritional concepts with which you need to become familiar and keep in mind when you plan your meals. Weight control is usually important to people with Graves’ disease. Your thyroid controls metabolism, and you may now have a tendency to gain weight. Eating to reduce caloric intake while maintaining high nutrition requires more effort than you may have done in the past. Focus on fresh fruits and vegetables. These will give you the most vitamins and minerals for your efforts and offer the balance you need. The preservatives (“sodium”) in canned and frozen foods may contribute to edema. Swelling is frequently a problem for Graves’ patients; you may now need to be more aware of your total salt intake. People who are hypothyroid sometimes develop problems with an elevated total cholesterol. You may have to become aware of your fat intake. Fish and chicken will be better for you rather than excessive amounts of pork and beef. Limit rich sauces and cheeses. Learn about nutrition. There are many resources such as the American Heart Association and the American Diabetes Association with excellent, nutritional food plans. consultants. Fad diets are not healthy – avoid them.

Exercise

Once your hyperthyroidism is under control and your doctor has cleared you for exercise, you will feel better if you develop a regular activity program. No one expects you to be an Olympic athlete. Exercises that strengthen your heart and improve circulation and muscle tone are needed to keep your cardiovascular system functioning well and keep you physically fit. The emphasis on exercise for Graves’ patients needs to be on weight-bearing exercise. This type of exercise has the most benefit to maintaining bone density. Studies show that exercise reduces appetite and increases your energy level. Concentrate on activities you already know how to do, as well as learning new ones. Have a variety of physical activities to avoid boredom, as well as the limitations of weather. Walking continues to be the most overall beneficial physical activity, and it is available to everyone. If you can’t walk, bike or swim – rock! Vigorous rocking in a stable rocking chair uses all the muscles in the body!

Relaxation

Learning to relax refers to reducing the muscular tension in order to increase effective circulation, as well as mental calmness. It is not only an “attitude,” but a learnable skill. Relaxation is more than just “getting away”. It is a positive and satisfying experience that gives peace of mind. It is well documented that Graves’ disease is also a stress-related and stress-mediated illness. The “stress” is often simply a result of the fast-paced, action-packed lifestyle we lead. Relaxation may take many forms: learning new things, exercising, gardening, walking in the woods, creative activities, soft lighting, soft music, a bubble bath, a good book. Whatever is totally absorbing. If you are interested in some of the mental exercises to create peace of mind and relaxed bodies, there are many to choose from. You might prefer the systematic tension and letting go of specific muscle groups, known as progressive muscle relaxation (PMR), or you might like imagining beautiful scenes. There is considerable research being done on the effectiveness of mental imagery (visualization) and its effect on the immune system. Yoga, Tai Chi, self-hypnosis and meditation are all ways to practice relaxation and visualization. Relaxation exercises must be practiced daily. When you discover your favorite activities, plan to devote at least one half hour each day. You have to make a personal commitment to yourself. The National Institute of Mental Health says: “Remember, finding effective techniques for relaxation is not merely a pastime for the idle rich. It is essential for everyone’s physical and mental well-being.” Another phase of relaxation is developing the ability to pace yourself. As a rule, people with Graves’ are the type that are intense, fast-paced, and accustomed to doing many things at once, and at full speed ahead. This is not conducive to maintaining a balance. There is the tendency that when one is “having a good day” to try to finish up everything that has been left unattended. The result is utter exhaustion the next day. This can be avoided by pacing your activities to make every day a productive day.

Recent News

Recent Forum Posts

  • I`d value your opinions!

    Dec. 21, 2014, 8:29 a.m.

    Thanks again Sue I`ve seen it written before that this isn`t a quick fix so I`ll hang in there and wait it...

  • Feeling Frustrated

    Dec. 20, 2014, 8:50 p.m.

    hi charity, i understand your story quite well.i was once told by a counselor?that i had to see a...

  • help hives

    Dec. 20, 2014, 5:24 p.m.

    I have broken out with hives everywhere.I am scratching myself to pieces! Is this a reaction to meds -...

  • I`d value your opinions!

    Dec. 20, 2014, 10:42 a.m.

    Glad you're feeling better, Joy, but just be prepared for good days, bad days and in-between days as your...

  • I`d value your opinions!

    Dec. 20, 2014, 6:06 a.m.

    Thank you Sue That`s a tough call for you, with being sensitive to the meds like that. I`m hoping you`re...

  • I`d value your opinions!

    Dec. 19, 2014, 5:37 p.m.

    Hard for me to reply to this because what I do and what you should do are probably entirely different things,...

  • Newly diagnosed

    Dec. 19, 2014, 9:36 a.m.

    Hello and welcome! A great place to start is by reading the history on this forum. We have many regular...

  • Newly diagnosed

    Dec. 19, 2014, 8:28 a.m.

    Good Morning! I was just diagnosed with Graves Disease and will be starting the antithyroid medication of...

  • I`d value your opinions!

    Dec. 18, 2014, 8:43 a.m.

    Thanks Kimberly My doctor has left today for the holidays so unfortunately I`m left with this decision. I had...

  • I`d value your opinions!

    Dec. 18, 2014, 8:10 a.m.

    Hello - Hopefully, others who have adjusted dosing after RAI or surgery will chime in with their experiences....

  • I`d value your opinions!

    Dec. 18, 2014, 6:05 a.m.

    As you`ll see in previous postings, I had RAI just over 2 months ago. I went hypo pretty quickly and was...

  • GI Issues

    Dec. 16, 2014, 2:23 p.m.

    No wonder you aren't feeling well! Definitely file away a copy of that lab report. The next time your doc...

  • GI Issues

    Dec. 16, 2014, 12:09 p.m.

    My endo just called and is putting me back on 88 mgs of synthroid. T3 0.7 T4 0.3 TSH 35.79 Hoping I start to...

  • GI Issues

    Dec. 15, 2014, 5:01 p.m.

    Thank you for the information. I went and did my labs today and will be waiting to hear from my doctor...

  • hello and issues with Tapazole (methamazole)?

    Dec. 15, 2014, 1:42 p.m.

    Hello. I would think you need to see a doctor and get some labs to make sure your white count didn't drop...

Questions? Problems? Please contact us at info@ngdf.org or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2014 Graves' Disease & Thyroid Foundation